Alert archive / Nevada / Red Flag Warnings in 2018
Red Flag Warning 13, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Aug 13, 2018, 1:38 PM PDT for Elko County, Nevada. It took effect at Aug 14, 2018, 5:00 PM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2018, 1:38 PM PDT (20:38 UTC)
- In effect from
- Aug 14, 2018, 5:00 PM PDT
- Expired
- Aug 15, 2018, 11:00 AM PDT
- In force
- 18 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2739 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
827 WWUS85 KLKN 132038 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 138 PM PDT Mon Aug 13 2018 ...Isolated to scattered dry thunderstorms across far eastern and central Nevada diminish this evening. Isolated to scattered dry thunderstorms once again develop in central Nevada tomorrow afternoon before spreading northward tomorrow night through Wednesday morning... NVZ455-140445- /O.CAN.KLKN.FW.A.0009.180814T1800Z-180815T1800Z/ /O.EXT.KLKN.FW.W.0012.000000T0000Z-180814T0600Z/ White Pine County- 138 PM PDT Mon Aug 13 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR DRY LIGHTNING FOR FIRE WEATHER ZONE 455... ...FIRE WEATHER WATCH FOR TUESDAY IS CANCELLED FOR DRY LIGHTNING FOR FIRE WEATHER ZONE 455... * Thunderstorm Coverage...Isolated to scattered dry thunderstorms continue through this evening. * Outflow Winds...Gusts 40 to 50 mph are possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. The National Weather Service in Elko has cancelled the Fire Weather Watch for tomorrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ454-470-140445- /O.UPG.KLKN.FW.A.0009.180814T1800Z-180815T1800Z/ /O.NEW.KLKN.FW.W.0013.180815T0000Z-180815T1800Z/ /O.EXT.KLKN.FW.W.0012.000000T0000Z-180814T0600Z/ Central Lander and Eureka Counties-Eastern Elko County- 138 PM PDT Mon Aug 13 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 454 AND 470... ...RED FLAG WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM PDT WEDNESDAY FOR DRY LIGHTING FOR FIRE WEATHER ZONES 454 AND 470... * Affected Area...far south and eastern parts of zones for today....entire zones for tomorrow evening * Thunderstorm Coverage...Isolated to scattered dry thunderstorms are expected to continue this evening. Isolated to scattered dry thunderstorms tomorrow evening. * Outflow Winds...Gusts 40 to 50 mph are possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. The National Weather Service in Elko has issued a Red Flag Warning, which is in effect from 5 PM Tuesday to 11 AM PDT Wednesday. The Fire Weather Watch is no longer in effect. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ467>469-140445- /O.UPG.KLKN.FW.A.0009.180814T1800Z-180815T1800Z/ /O.NEW.KLKN.FW.W.0013.180815T0000Z-180815T1800Z/ Central and Western Humboldt County- Eastern Humboldt County and Northwestern Elko County- Southwestern and Central Elko County- 138 PM PDT Mon Aug 13 2018 ...RED FLAG WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM PDT WEDNESDAY FOR DRY LIGHTNING FOR FIRE WEATHER ZONES 467, 468, AND 469... The National Weather Service in Elko has issued a Red Flag Warning, which is in effect from 5 PM Tuesday to 11 AM PDT Wednesday. The Fire Weather Watch is no longer in effect. * Thunderstorm Coverage...Isolated dry thunderstorms are expected to develop Tuesday evening, continuing overnight. * Outflow Winds...Gusts 40 to 50 mph possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ457-140445- /O.EXT.KLKN.FW.W.0012.000000T0000Z-180814T0600Z/ Northern Nye County/Lander and Eureka Counties South of Highway 50- 138 PM PDT Mon Aug 13 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR DRY LIGHTNING FOR FIRE WEATHER ZONE 457... * Affected Area...Fire Weather Zone 457 Northern Nye County/Lander and Eureka Counties South of Highway 50. * Thunderstorm Coverage...Isolated to scattered dry thunderstorms continue this evening, diminishing by midnight. * Outflow Winds...Gusts 40 to 50 mph are possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
142 WWUS85 KLKN 141016 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 316 AM PDT Tue Aug 14 2018 ...Isolated dry thunderstorms develop in central Nevada later this morning and into this afternoon, then spread northward this evening into Wednesday morning... NVZ454-467>470-150430- /O.CON.KLKN.FW.W.0013.180815T0000Z-180815T1800Z/ Central Lander and Eureka Counties- Central and Western Humboldt County- Eastern Humboldt County and Northwestern Elko County- Southwestern and Central Elko County-Eastern Elko County- 316 AM PDT Tue Aug 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT WEDNESDAY FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 454 467 468 469 AND 470... * Affected Area...Fire Weather Zone 454 Central Lander and Eureka Counties...Fire Weather Zone 467 Central and Western Humboldt County...Fire Weather Zone 468 Eastern Humboldt County and Northwestern Elko County...Fire Weather Zone 469 Southwestern and Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Isolated to scattered dry thunderstorms are expected this evening and overnight. * Outflow Winds...Gusts 40 to 50 mph are possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
344 WWUS85 KLKN 142011 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 111 PM PDT Tue Aug 14 2018 ...Isolated dry thunderstorms developing in central Nevada early this afternoon, then spread northward this evening into Wednesday morning. Some storms will produce localized flooding in central and eastern Nevada, while storms further north will be drier. NVZ454-467>470-151415- /O.CON.KLKN.FW.W.0013.180815T0000Z-180815T1800Z/ Central Lander and Eureka Counties- Central and Western Humboldt County- Eastern Humboldt County and Northwestern Elko County- Southwestern and Central Elko County-Eastern Elko County- 111 PM PDT Tue Aug 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT WEDNESDAY FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 454...467...468...469 AND 470... * Affected Area...Fire Weather Zone 454 Central Lander and Eureka Counties...Fire Weather Zone 467 Central and Western Humboldt County...Fire Weather Zone 468 Eastern Humboldt County and Northwestern Elko County...Fire Weather Zone 469 Southwestern and Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Isolated dry thunderstorms are expected this evening and overnight. * Outflow Winds...Gusts 40 to 50 mph are possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
369 WWUS85 KLKN 150931 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 231 AM PDT Wed Aug 15 2018 NVZ454-467>470-151800- /O.CON.KLKN.FW.W.0013.000000T0000Z-180815T1800Z/ Central Lander and Eureka Counties- Central and Western Humboldt County- Eastern Humboldt County and Northwestern Elko County- Southwestern and Central Elko County-Eastern Elko County- 231 AM PDT Wed Aug 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 454...467... 468...469 AND 470... * Affected Area...Fire Weather Zone 454 Central Lander and Eureka Counties...Fire Weather Zone 467 Central and Western Humboldt County...Fire Weather Zone 468 Eastern Humboldt County and Northwestern Elko County...Fire Weather Zone 469 Southwestern and Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Isolated dry thunderstorms are possible through this morning. * Outflow Winds...Gusts 40 to 50 mph are possible. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 13, 2:50 AM PDT, 10 hours 48 minutes earlier.
Area forecast discussion, Aug 13, 2:50 AM PDT, 10 hours 48 minutes before
Area Forecast Discussion National Weather Service Elko NV 250 AM PDT Mon Aug 13 2018 .SYNOPSIS...Moisture over eastern and central Nevada will be pulled back farther north and west through Wednesday as a trough moves into the Northwest. Expect isolated to scattered thunderstorms each day with drier weather returning by the end of the week. Temperatures will not be as hot as last week, though hazy conditions and smoke from regional wildfires will persist. && .SHORT TERM...Today through Tuesday. Today - Forecast looks in good shape as moisture will promote thunderstorms across central and eastern Nevada. The coverage will be a little farther north and west today, but will stay out of Humboldt and most of western Elko Counties. Any thunderstorm will be capable of wind gusts to 50 mph as seen the last two days. Tonight - Some of the forecast models indicate that a few storms may persist well into the evening across eastern Nevada as weak upper level energy and a mid level vort max are forecast to move across the region through the evening and into overnight. Tuesday - Expect yet another round of storms across northern and central Nevada. Coverage will expand even further to encompass all of northern Nevada. Intensity could also uptick as a rather potent upper level PV anomaly(energy) moves across northern Nevada during the later afternoon and into the evening. This should enhance convection and keep it going well into the evening. .LONG TERM...Tuesday night through Sunday. Model agreement is only fair at this time due to the inconsistency of the initial placement of high pressure near or southwest of the 4-corners area of the country, and the timing and strength of a kicker shortwave anticipated to brush or dig into northern Nevada to bring about an enhanced moisture flow through central Nevada initially, followed by possibly a rapid shutdown of that same monsoon flow 48 hours later. Tuesday night through Thursday evening. With high pressure sitting a little southwest of 4-corners central and an incoming trough of low pressure still out over the Pacific, there should be enough moisture pumped up Tuesday and Wednesday for most areas to have dry thunderstorm potential. Models are indicating a peak in the surge of moisture Tuesday and/or Wednesday with the mean core streaming along the UT/NV border. Eastern Nevada will be the beneficiary of some wet storms and will be the last to have storms Thursday evening as the kicker short wave trough moves closer. High temperatures will range from the mid 80s to the mid 90s. Low temperatures will generally be in the 50s. Thursday night through Sunday. Will keep this period dry. However the incoming trough is modeled differently by the ECWMF than the lately-very-good GFS. The ECMWF solution is quite a bit deeper with the short wave allowing more cooler air to filter in as well while drawing up some additional moisture for Friday at least before exiting. Either way this low pressure wave will essentially and eventually kick the moist flow eastward. High pressure will then build quickly over the Pacific but there is some discrepancy on how quickly it will envelop California and Nevada to dry things. Low temperatures will generally be in the 50s. High temperatures will be in the 90s. && .AVIATION...VFR but hazy conditions are expected through Tuesday morning for KWMC KEKO KELY KTPH and KBAM. Thunderstorms will develop across northern Nye and White Pine counties early Monday afternoon and may affect KELY and KTPH. && .FIRE WEATHER...Active fire weather week is still on track. Coverage of isolated to scattered dry thunderstorms expands today into central Lander and Eureka Counties. Some of the storms may make it to southern and eastern FWZ 469, but coverage will not be enough for a RFW. Storms will continue to expand to encompass all of northern Nevada by Tuesday and Tuesday evening. Storms will primarily be dry, but a few wet storms cannot be ruled out. Regardless of wetting rains, record to near record ERCs, and very low to record low live fuel moisture across norther Nevada, could set the stage for new starts. Overnight convection with dry storms are possible as a rather potent shortwave moves across central and northern Nevada through Wednesday morning. This may keep convection going well into the evening and possibly into the early morning hours. This is why the watch has been issued through the overnight and into Wednesday late morning. The watch may need to be extended into Wednesday evening as another round of at least a mix of wet/dry storms redevelop. This will need to be watched closely as we head into the work week for a possible extension/upgrade. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 11 AM PDT Tuesday for Central Lander and Eureka Counties-Eastern Elko County- Northern Nye County/Lander and Eureka Counties South of Highway 50-White Pine County. Fire Weather Watch from Tuesday morning through Wednesday morning for Central Lander and Eureka Counties-Central and Western Humboldt County-Eastern Elko County-Eastern Humboldt County and Northwestern Elko County-Southwestern and Central Elko County-White Pine County. && 94/92/92/94
Nearby
Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.